Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 7:40 PM CDT for Morris County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2016, 7:40 PM CDT (00:40 UTC)
- Expired
- Oct 4, 2016, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 7:50 PM CDT | HAIL 1 | Burdick, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
962
WUUS53 KTOP 050040
SVRTOP
KSC127-050115-
/O.NEW.KTOP.SV.W.0249.161005T0040Z-161005T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LINCOLNVILLE... MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL 4
MILES NORTHWEST OF MARION WITH THIS STORM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILSEY AND BURDICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.
LAT...LON 3862 9693 3873 9684 3858 9654 3852 9665
3852 9693
TIME...MOT...LOC 0039Z 228DEG 31KT 3849 9691
HAIL...1.25IN
WIND...60MPH
$$
BARJENBRUCH2 follow-up statements
138
WWUS53 KTOP 050055
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT TUE OCT 4 2016
KSC127-050115-
/O.CON.KTOP.SV.W.0249.000000T0000Z-161005T0115Z/
MORRIS-
755 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MORRIS COUNTY...
AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BURDICK...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN
BURDICK AT 750 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILSEY AND BURDICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.
LAT...LON 3859 9688 3871 9680 3858 9654 3852 9665
3852 9687
TIME...MOT...LOC 0054Z 224DEG 33KT 3859 9681
HAIL...1.25IN
WIND...60MPH
$$
SANDERS867
WWUS53 KTOP 050113
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT TUE OCT 4 2016
KSC127-050122-
/O.EXP.KTOP.SV.W.0249.000000T0000Z-161005T0115Z/
MORRIS-
813 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRIS COUNTY
WILL EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.
LAT...LON 3859 9688 3871 9680 3858 9654 3852 9665
3852 9687
TIME...MOT...LOC 0111Z 228DEG 31KT 3859 9681
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:46 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Oct 4, 1:46 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 146 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue Oct 4 2016 Isentropic lift continues across portions of eastern KS, which has supported scattered showers and a few storms. This lift may persist in eastern KS through the afternoon hours. The cold front is currently moving through central KS and will be the focus for storm development around 2 to 3 pm. Ml cape should be on the order of 1500 to 2000 j/kg ahead of the front. There is an expansive cloud shield currently over the area therefore some clearing will be necessary to increase the instability and weaken the cap. The deep layer shear is expected to be between 40 to 50 kt. Hodographs show slight curvature in the lowest levels with the directional shear. A majority of the models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will be possible after initialization and a few hours afterwards. Expect large hail, damaging wind, and tornadoes will be threats through about 7-9 pm. The best locations for these threats will be along and east of highway 81 and west of a line from Hiawatha to Emporia. These discrete storms may try to merge or become bowing segments into the early evening. The 0-3 km shear vector around 30 kt will be orientated out of the southwest. Any bowing segment that becomes perpendicular to this vector could be capable of producing mesovorticies and severe wind gusts. Storm motion are forecasted to be about 40 kt so there may be quick evolution across eastern KS. Eastern KS is where the storms should form into a line at which the wind threat will continue through roughly 9 to 12 pm. The main concern will be the decrease in instability in far eastern KS and how elevated the storms become during that time frame. Brief periods of heavy rainfall will be possible and the area of concern will be Ottawa through Republic counties where over 2 inches of rain fell this morning. Otherwise widespread flooding is not expected at this time. Localized areas of 2 to 3 inches can not be ruled out if any cells can manage to train. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Oct 4 2016 By Wednesday evening the surface low will be located in south central Kansas. Southerly flow will keep dewpoints in the lower to mid 60 range, especially in portions of east central Kansas. Late evening into overnight a southwest to northeast oriented LLJ is forecast to increase over eastern Kansas and veer through the night. Scattered thunderstorms will be possible overnight as isentropic ascent increases over east central Kansas. A stout cap has been persistent in models over the past couple days which may inhibit surface based storms if it does not weaken enough Wednesday night. CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots would indicate severe storms would be possible with any development with hail being the main threat overnight into the early morning hours. By Thursday morning the main trough axis will be just west of the Rockies, shifting eastward through the afternoon. Portions of northeast Kansas will be in the warm sector Thursday afternoon ahead of the surface front. Parameters will be favorable for severe weather including shear up to 40 knots over the area. For now, it looks like the main threats will be hail, transisitioning into a wind threat with any quickly moving storms as the front moves through the area in the afternoon, exiting by mid-evening. Lingering precipitation behind the front should exit the area Friday. Temperatures will be at their warmest on Thursday before the frontal passage. Expect a significant cool down Friday with highs only reaching into the lower and mid 60s. Lows on Saturday morning will also be much more brisk than of late, in the upper 30s and lower 40s. From here, another slight warm up expected through the end of the period getting back into the middle 70s by Tuesday. Weekend looks to remain dry as high pressure sits over the central US, with slight chance POPs returning Sunday night to the end of the period. With models not in very good agreement after the weekend, confidence in these chances is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Oct 4 2016 TAF period consists of 2 concerns: thunderstorms and ground fog. T-Storms are expected to develop this afternoon and impact MHK between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds may become gusty at 35+ mph along with brief vsby reduction due to heavy rainfall. Ground fog then becomes a concern after 09Z through 13Z as LIFR vsby is expected at all terminals, possibly VLIFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Heller AVIATION...Baerg
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE OCT 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 4, 5:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 ESE MINNEAPOLIS 39.09N 97.64W
10/04/2016 E1.00 INCH OTTAWA KS TRAINED SPOTTER
.
&&
BBLocal storm report, Oct 4, 5:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 1 W OAK HILL 39.25N 97.36W
10/04/2016 E50 MPH CLAY KS LAW ENFORCEMENT
40-50MPH WINDS REPORTED BY SHERIFF.
&&
BDRAKELocal storm report, Oct 4, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 NE TALMAGE 39.08N 97.21W
10/04/2016 E1.00 INCH DICKINSON KS TRAINED SPOTTER
.
&&
BBLocal storm report, Oct 4, 6:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 5 N MOONLIGHT 39.08N 97.08W
10/04/2016 E0.88 INCH DICKINSON KS TRAINED SPOTTER
.
&&
BBLocal storm report, Oct 4, 7:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG 5 N GREEN 39.50N 96.99W
10/04/2016 CLAY KS EMERGENCY MNGR
FROM 22ND TO 25TH ROAD FROM UTAH TO VALLEY
VIEW. REPORTS OF DAMAGE TO A FEW STRUCTURES-
LIKELY AGRICULTURAL BUILDINGS.
&&
JPLocal storm report, Oct 4, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL CHAPMAN 38.98N 97.02W
10/04/2016 E0.75 INCH DICKINSON KS TRAINED SPOTTER
.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:07 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Riley | 3 hr |
| Oct 4, 7:55 PM CDT | Areal Flood Advisory | TOP | Geary, Marshall, Nemaha, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Oct 4, 9:05 PM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Oct 4, 9:09 PM CDT | Special Weather Statement | TOP | Lyon | 21 min |
| Oct 4, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 9 min |
| Oct 4, 9:26 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Oct 4, 10:02 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| Oct 4, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 17 min |
| Oct 4, 10:59 PM CDT | Areal Flood Advisory | TOP | Coffey | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.